MAUDE Adverse Event Report: COOK INC BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC

COOK INC BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device code: dqo, catheter, intravascular, diagnostic.The event is currently under investigation.
 
Event or Problem Description
A right ica aneurysm embolization procedure was being performed on the (b)(6) female patient; who had a tortuous and calcified anatomy.When the catheter was placed into the right common carotid artery, it was noted that the tip had broken, but still remained intact.The user removed the catheter and changed to another of the same device from the same lot.Again, when the catheter was placed into the right common carotid artery, the tip broke again, and it also remained intact.However, as the user attempted to remove the catheter; when it reached the introducer sheath, the tip separated and the fractured segment migrated into the sfa.The fragmented segment was removed with a snare.The anatomy of the patient was reported to have been calcified and tortuous.The user replaced this with another catheter from the same lot and completed the procedure.No information provided regarding patient outcome.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: a review of complaint history, device history record, documentation, instructions for use (ifu), quality control and a visual inspection and functional test of the returned device were conducted during the investigation.One unused product and two used products were returned.Functional testing required excess force beyond what the catheter would experience in a clinical setting to separate the tip from the shaft.Circumferential separation occurred approximately 4 mm distal of the bond joint.Microscopic inspection shows a mixture of shaft and tip material at the separation which is indicative of a complete bond melt.The failure mode could not be replicated, this product will be considered unconfirmed.This product is in scope of a recall.This product is shipped with an ifu which states under precautions: "due to thin wall construction, extreme care must be exercised during manipulation and withdrawal.Catheter insertion through a synthetic vascular graft should be avoided whenever possible." / "the possible whiplash effect of the long, soft catheter tip must be considered during selective angiography." additionally, the product should be "store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." a capa has previously been opened to investigate this failure mode.This complaint will conservatively be accepted for this capa.The appropriate internal personnel have been notified, and we will continue to monitor for similar complaints.
 
Event or Problem Description

Brand Name
BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER
Common Device Name
DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5492488
Report Number1820334-2016-00139
Device Sequence Number963057
Product Code DQO
UDI-Device Identifier00827002115170
UDI-Public(01)00827002115170(17)161201(10)4707756
Combination Product (Y/N)N
Initial Reporter CountryTW
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 02/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHNBR5.0-38-125-P-NS-SIM2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/18/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/10/2016
Supplement Report FDA Received Date10/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1820334-29JUN2015-002-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight60